Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 355, NWS Goodland, KS

July 15, 2016Wallace County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2016, 1:38 PM MDT for Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 1:38 PM MDT (19:38 UTC)
Expired
Jul 15, 2016, 2:30 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
3.0 in
Wind
70.0 mph

Counties Cheyenne County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 1:49 PM MDTFUNNEL CLOUD5 N Arapahoe, CO
Jul 15, 2:08 PM MDTTORNADO5 S Arapahoe, CO
Jul 15, 2:19 PM MDTHAIL 2.5Arapahoe, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 1:12 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KGLD 151938
SVRGLD
COC017-KSC199-152030-
/O.NEW.KGLD.SV.W.0355.160715T1938Z-160715T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 230 PM MDT

* AT 138 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
  NORTHWEST OF WESKAN...OR 16 MILES NORTHEAST OF CHEYENNE
  WELLS...MOVING SOUTH AT 25 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...THREE INCH HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  WESKAN AND ARAPAHOE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3865 10221 3896 10225 3898 10196 3874 10183
      3870 10201 3870 10204 3869 10205
TIME...MOT...LOC 1938Z 339DEG 20KT 3894 10209 

HAIL...3.00IN
WIND...70MPH
 
$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:41 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 15, 11:41 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1141 AM MDT FRI JUL 15 2016

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Fri Jul 15 2016

Latest upper air analysis indicates northwest flow over the Plains.
Embedded in the flow are several subtle short wave troughs.  One of
these troughs is accompanying a small group of storms in the
Northern Plains southward.  Am expecting the short wave trough with
the storms currently in South Dakota to trigger storms over Nebraska
as it moves southward.

This morning a group of storms may move over the northeast part of
the Tri-State Area ahead of the short wave trough that was over the
Northern Plains during the night.  Models disagree with whether the
environment will be unstable enough for the storms to develop.
However most of the storm activity with this short wave trough will
be east of the area. Behind this short wave trough another one will
develop over the northwest part of the area over the dry line during
the late morning and early afternoon then move southeast. Near term
model data indicates a broken line of storms develop ahead of this
trough in the late morning then possibly fade as the storms move
southeast away from the lift of the trough.

During the afternoon southeast winds will become breezy and one of
two scenarios for storm activity may occur with the short wave
trough over the west. Either it will move southeast and continue to
generate storms ahead of it with another short wave trough
developing over the west part of the area or the trough will linger
over the west and deepen...sending out storms ahead of it through
the afternoon. Due to the complicated array of short wave troughs
moving through today difficult to have confidence in the behavior
of one particular short wave trough. Either way chances for rainfall
increase during the afternoon as a short wave trough deepens over
the dry line on the western border of the area and then begins to
move southeast as the environment becomes more unstable. Outflow
winds from the storm activity will aid in triggering additional
storm development in the unstable environment with large scale lift
overhead.

Tonight storm activity will be at its peak during the early evening
as the short wave trough continues to move southeast across the Tri-
State Area.  The storm activity will come to an end from west to
east during the night.

Am expecting the storms today to be strong to severe. Main threats
will be hail up to baseball size and damaging wind gusts. With a
strengthening low level jet in the afternoon especially the late
afternoon, and LCLs fairly low a tornado may develop from any
existing thunderstorms.

.LONG TERM...(Saturday through Thursday)
Issued at 246 AM MDT Fri Jul 15 2016

Saturday will be dry despite a short wave trough moving across the
Tri-State Area.  The large dew point depressions and a cap will
prevent any storms from firing most of the day.  During the latter
half of the afternoon close to early evening elevated CAPE will
develop north of Highway 36 along the nose of a developing low level
jet.  In addition an upper level short wave trough will move across
this elevated CAPE field beginning close to early evening.  Am
expecting the trough to trigger storms along the dry line initially
with storm activity continuing eastward along the elevated CAPE axis.

Saturday night the elevated CAPE axis will expand east north of
Highway 36 as the upper level short wave trough continues to move
eastward along this axis.  Am expecting storm activity to spread
east ahead of the upper level trough.  Locations east of Highway 83
may have some storm activity overnight as the elevated CAPE axis
shifts over that part of the area before the short wave trough exits
the Tri-State Area.

Sunday will be dry for most of the day as laminar flow moves over
the area.  A pre-frontal trough will move through the area during
the morning causing the winds to turn to the north then east through
the day.  Behind the pre-frontal trough mid level dewpoints
increase.  During the latter half of the afternoon an upper level
short wave trough will move into the Tri-State Area from the west.
Storms will develop along the dry line west of the area then
accompany the short wave trough into the area.

Sunday night the short wave will move across the area.  Due to the
somewhat large dew point depression am thinking the storm activity
will be fairly isolated across the area.

Monday through Thursday are going to be drier and hotter across the
Tri-State region due to a strong ridge centered over the mid CONUS
states. The GFS and European have potential for PoPs each day but
confidence is low that there will be any precipitation due to the
strength of the high pressure. The only day, currently, that slight
PoPs were included in the forecast was Monday night due to the
models showing a stronger signal that period. The remainder of the
long term period will be dry. Temperatures are expected to reach the
100s by Tuesday/Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM MDT Fri Jul 15 2016

Primary aviation concern will be thunderstorm activity at both
KGLD and KMCK. Early in the TAF period showers/thunderstorms are
in the process of moving within the vicinity/over KMCK and should
be east of the terminal after another hour. Additional (strong to
severe) thunderstorm activity is expected to develop near the
Colorado state line with activity increasing in coverage through
the afternoon and spreading south and east. This should impact
KGLD and move within the vicinity of KMCK. Activity should
transition out of the vicinity of both terminals by late evening.
Lingering low level moisture could lead to periods of stratus
development around 1200-2500 kft...mainly around sunrise. I was
not confident enough to introduce this as guidance is showing a
very large spread and consensus is favoring VFR at both terminals.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...JTL/CLT
AVIATION...DR
Hazardous weather outlook, Jul 15, 10:40 AM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT FRI JUL 15 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT FRI JUL 15 2016 /1140 AM CDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON
ALONG THE COLORADO STATE LINE AND SPREAD SOUTH AND EAST ACROSS
THE ENTIRE TRI STATE AREA THROUGH THE EVENING. LARGE
HAIL...POSSIBLY UP TO BASEBALL SIZE...AND DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT DURING
THE LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SATURDAY AND SUNDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).

In the hours before

Special weather statement, Jul 15, 1:04 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MDT FRI JUL 15 2016

COZ091-092-KSZ013-027-151915-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS-
104 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 115 PM MDT...

AT 103 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF KANORADO...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY
STRENGTHEN RAPIDLY...THOSE IN THE IMPACTED AREA SHOULD STAY ALERT FOR
POSSIBLE WARNINGS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT
CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 168 AND 169.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3902 10229 3927 10215 3919 10175 3890 10189
TIME...MOT...LOC 1903Z 297DEG 25KT 3911 10205

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:04 PM MDTSpecial Weather StatementGLDWallace11 min
Jul 15, 1:10 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace50 min
Jul 15, 2:14 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace46 min
Jul 15, 2:52 PM MDTSpecial Weather StatementGLDGreeley8 min
Jul 15, 2:59 PM MDTSpecial Weather StatementGLDGreeley16 min
Jul 15, 3:05 PM MDTSevere Thunderstorm WarningGLDGreeley40 min
Jul 15, 3:41 PM MDTSevere Thunderstorm WarningGLDGreeley49 min
Jul 14, 6:06 PM MDTSevere Thunderstorm WarningGLDCheyenne21 min
Jul 14, 6:08 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Jul 14, 6:38 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Jul 14, 6:42 PM MDTSevere Thunderstorm WarningGLDCheyenne30 min
Jul 14, 7:30 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma27 min
Jul 15, 1:01 AM MDTSpecial Weather StatementGLDPhillips14 min
Jul 15, 1:15 PM MDTSevere Thunderstorm WarningGLDKit Carson30 min
Jul 15, 1:43 PM MDTTornado WarningGLDCheyenne17 min
Jul 15, 1:47 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min
Jul 15, 2:10 PM MDTTornado Warning Tornado observedGLDCheyenne35 min
Jul 15, 2:46 PM MDTSpecial Weather StatementGLDCheyenne14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.